Question Regarding ADD medication

Discussion in 'General Parenting' started by aeroeng, Aug 11, 2011.

  1. aeroeng

    aeroeng Mom of Three

    difficult child in training was diagnosed with ADD. His Dr. prescribed a medication which is normally used for hypertension. He insists that this is where to start with ADD medications, and only if it fails should we consider the more traditional ADD medications like Concerta. Has anyone else herd of this?

    Thanks,

    AeroEng
     
  2. keista

    keista New Member

    Was it clonidine? I've heard this used a lot for ADHD. From what I remember of my research, it's also has very minimal bad reactions or side effects. That could be why it's becoming more common. I've been looking into it for DD1's anxiety and sleep issues.
     
  3. shellyd67

    shellyd67 Active Member

    Quite frankly, I have never heard of this but that is not to say others haven't.

    I know with some research I have done over the years, Intuniv has a side effect of lowering BiPolar (BP) but it is not RX'd as such.

    This to me would not be safe but all ADHD medications scare the he** out of me and I am stressed each time we do the medication go round.

    What is the name of the medication if you don't mind me asking ?

    Shelly
     
  4. jal

    jal Member

    I would think your dr is taking a safe and responsible approach to treating ADHD. Too see if your difficult child responds to a medication that's not so hard on the body. in my humble opinion this is safer than just throwing stims at a child. My difficult child has trialed EVERY stimulant under the sun with not one positive outcome. The only success we are having now is using Intuniv, which is guanfacine. It is a blood pressure medication. The doctor is monitoring his blood pressure and it has been fine. He has been on it for around 6 months and is a 3mg 1xday. It's easier on the system than stimulants and also it's been so successful for him we were able to remove Seroquel in May, which is a more worrisome medication.
     
  5. JJJ

    JJJ Active Member

    I wish our psychiatrist would have started with clonodine. The stims were brutal on Tigger but his ADHD is decently controlled with the clonodine.
     
  6. DDD

    DDD Well-Known Member

    We used it for years with stimulant medications. The only problem we had was that GFGmom stopped it cold turkey on the advice of a new psychiatrist....NOT! It absolutely must be titrated up and down. GFGmom didn't know that and the new psychiatrist didn't know that and little difficult child ended up in the hospital for two days because of blood pressure problems. It worked very well and I would recommend it. DDD
     
  7. aeroeng

    aeroeng Mom of Three

    Thanks. I'm at work and forgot to write it down before leaving today. Tomorrow I will add it to his signature. I was something like guanfacine, but I am not sure. It is encouraging that the BiPolar (BP) medications are effective and a good first try.

    Thanks,
     
  8. DDD

    DDD Well-Known Member

    Guafacine (generic for Tenex) is what we used. DDD
     
  9. jennd23

    jennd23 New Member

    The guafacine made my guy VERY tired. He was taking it at night (almost a counteractive to the stimulant so he could sleep, but still not go off the charts hyper) but it had a dragging tylenol PM-hangover effect for him.
     
  10. aeroeng

    aeroeng Mom of Three

    Thanks,

    Being sleepy or overly tired is one side effect his Dr. did warn us to watch for. So it sounds like what he said is consistent with what people are experiencing.
     
Loading...